Health officials in the U.S. report a rise in lung illnesses and deaths linked to vaping. The U.S. Centers for Disease Control and Prevention announced Thursday that there are 47 deaths and 2,290 illnesses.
The latest numbers from the CDC suggests the crisis is growing with more than 100 newly reported cases and five more deaths since last week.
Health officials are also describing another type ofin a patient in Canada. His case was published Thursday in the Canadian Medical Association Journal.
The 17-year-old male was hospitalized for 47 days last spring. After admission, his condition rapidly deteriorated.
"Had he not been put on the life support machines, he would have passed away from that illness," said Dr. Karen Bosma, who helped treat the patient at London Health Sciences Centre in Ontario.
The likely diagnosis is a rare lung injury called bronchiolitis obliterans.
"The small airways are so inflamed and scarred, they actually become obstructed," Bosma said.
It was nicknamed "popcorn lung" after the lungs of microwave popcorn factory workers were severely injured by an inhaled chemical called diacetyl. It's the first time health officials have seen this kind of injury from vaping.
The Canadian teen had been vaping flavored e-cigarette pods and THC for five months before he became ill. It's not confirmed if diacetyl was in his cartridges.
Earlier this month, the CDC identified
"We are under the impression that the vitamin E acetate is being used to dilute cannabis oil and stretch it and make it go further so that you can sell more products and make more money," said Victoria Derbyshire, the testing center's deputy director.
A number of health organizations have called for tighter regulation of vaping. President Trump will be holding a White House meeting on Friday to address concerns about vaping in young people, including the use of flavored products.
for more features.